Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 313, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 27, 2001, 2:56 PM CDT for Tuscaloosa County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 27, 2001, 2:56 PM CDT (19:56 UTC)
- Expired
- Jun 27, 2001, 3:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 75 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
893
WUUS54 KBMX 271956
SVRBHM
ALC125-272030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT WED JUN 27 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TUSCALOOSA COUNTY IN ALABAMA
* UNTIL 330 PM CDT
* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER NORTH CENTRAL TUSCALOOSA COUNTY NEAR
WINDHAM SPRINGS...THIS STORM WAS NEARLY STATIONARY.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTH
CENTRAL TUSCALOOSA COUNTY.
STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.
LAT...LON 3355 8760 3338 8752 3343 8731 3356 8734
3361 8745What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:00 AM CDT, 11 hours 56 minutes earlier.
Area forecast discussion, Jun 27, 3:00 AM CDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 AM CDT WED JUN 27 2001 UPR LOW WILL CONTINUE TO DRIFT WESTWARD TODAY. WED SHOULD JUST ABOUT BE A REPEAT OF TUE. AREA OF TSTMS HAS CONT THROUGH THE NIGHT AND TSTMS SHOULD INCREASE WITH THE DAYTIME HEATING. ATMOSPHERE REMAINS VERY UNSTABLE OVER FA. MDL SOUNDING GIVE LI AROUND -6...K AROUND 30...AND ABOUT 1.5 INCHES OF PW DURING THE AFTERNOON HOURS. JUST ABOUT ANY TYPE OF BOUNDARY WILL PROVIDE A FOCUS FOR THE TSTMS. WILL USE 50 TO 30 PCT POPS FOR THE DAY AND 20 PCT FOR THE NIGHT. DAY SHIFT MAY HAVE TO ADJUST POPS FOR WHERE TSTMS DEVELOP. TSTMS SHOULD PRODUCE MOSTLY LOCALLY HEAVY RAIN AND HAIL. LOCAL FLOODING IS AGAIN POSSIBLE. WOULD NOT EXPECT TSTMS TO CONTINUE AS LATE INTO THUR MORNING AS THEY DID TONIGHT. MDL TEMPS VERY CLOSE AND WILL USE AVG. HSV 084/067 083/067 423 BHM 085/066 084/068 323 MGM 090/069 087/069 323 .BHM...NONE. &
In the hours before
Special weather statement, Jun 27, 12:05 PM CDT, 2 hours 51 minutes before
ALZ001>038-040>050-272300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1210 AM CDT WED JUN 27 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ONCE AGAIN THE UPPER LOW OVER THE LOWER MISSISSIPPI VALLEY WILL BE THE MAJOR WEATHER MAKER FOR THE REGION. EARLY MORNING RAINFALL HAS LEFT A FOCUSING SURFACE BOUNDARY FROM SCOTTSBORO TO JASPER TO VERNON. LOCATIONS TO THE SOUTH AND EAST OF THIS FEATURE WILL HAVE THE GREATEST POTENTIAL OF SEEING SCATTERED THUNDERSTORMS...WITH SOME THUNDERSTORMS REACHING SEVERE CRITERIA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...HEAVY RAINFALL AND FREQUENT DANGEROUS LIGHTNING. SOME STORMS MAY PRODUCE DAMAGING WINDS...BUT ONCE AGAIN...HAIL WILL BE THE MAJOR CONCERN ALONG WITH LOCALIZED FLOODING DUE TO SLOW MOVING STORMS. ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THIS AFTERNOON AND EVENING. HOWEVER...LAW ENFORCEMENT AND EMA OFFICIALS SHOULD REMAIN ABREAST OF DEVELOPING WEATHER THIS AFTERNOON AND EVENING DUE TO THE LIKELIHOOD OF HAIL AND LOCALIZED FLOODING. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 1, BIRMINGHAM IS 2, MONTGOMERY IS 3, 1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT. FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WET MICROBURST, SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
Special weather statement, Jun 27, 12:10 PM CDT, 2 hours 46 minutes before
ALZ001>038-040>050-272300- HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR AM TIME NATIONAL WEATHER SERVICE BIRMINGHAM AL 1210 PM CDT WED JUN 27 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ONCE AGAIN THE UPPER LOW OVER THE LOWER MISSISSIPPI VALLEY WILL BE THE MAJOR WEATHER MAKER FOR THE REGION. EARLY MORNING RAINFALL HAS LEFT A FOCUSING SURFACE BOUNDARY FROM SCOTTSBORO TO JASPER TO VERNON. LOCATIONS TO THE SOUTH AND EAST OF THIS FEATURE WILL HAVE THE GREATEST POTENTIAL OF SEEING SCATTERED THUNDERSTORMS...WITH SOME THUNDERSTORMS REACHING SEVERE CRITERIA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...HEAVY RAINFALL AND FREQUENT DANGEROUS LIGHTNING. SOME STORMS MAY PRODUCE DAMAGING WINDS...BUT ONCE AGAIN...HAIL WILL BE THE MAJOR CONCERN ALONG WITH LOCALIZED FLOODING DUE TO SLOW MOVING STORMS. ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THIS AFTERNOON AND EVENING. HOWEVER...LAW ENFORCEMENT AND EMA OFFICIALS SHOULD REMAIN ABREAST OF DEVELOPING WEATHER THIS AFTERNOON AND EVENING DUE TO THE LIKELIHOOD OF HAIL AND LOCALIZED FLOODING. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 1, BIRMINGHAM IS 2, MONTGOMERY IS 3, 1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT. FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WET MICROBURST, SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
Special weather statement, Jun 27, 1:34 PM CDT, 1 hour 22 minutes before
ALZ001>038-040>050-272300- HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 134 PM CDT WED JUN 27 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ONCE AGAIN THE UPPER LOW OVER THE LOWER MISSISSIPPI VALLEY WILL BE THE MAJOR WEATHER MAKER FOR THE REGION. EARLY MORNING RAINFALL HAS LEFT A FOCUSING SURFACE BOUNDARY FROM SCOTTSBORO TO JASPER TO VERNON. LOCATIONS TO THE SOUTH AND EAST OF THIS FEATURE WILL HAVE THE GREATEST POTENTIAL OF SEEING SCATTERED THUNDERSTORMS...WITH SOME THUNDERSTORMS REACHING SEVERE CRITERIA. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...HEAVY RAINFALL AND FREQUENT DANGEROUS LIGHTNING. SOME STORMS MAY PRODUCE DAMAGING WINDS...BUT ONCE AGAIN...HAIL WILL BE THE MAJOR CONCERN ALONG WITH LOCALIZED FLOODING DUE TO SLOW MOVING STORMS. ACTIVATION OF STORM SPOTTERS IS NOT EXPECTED THIS AFTERNOON AND EVENING. HOWEVER...LAW ENFORCEMENT AND EMA OFFICIALS SHOULD REMAIN ABREAST OF DEVELOPING WEATHER THIS AFTERNOON AND EVENING DUE TO THE LIKELIHOOD OF HAIL AND LOCALIZED FLOODING. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 1, BIRMINGHAM IS 2, MONTGOMERY IS 3, 1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT. FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WET MICROBURST, SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:25 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 65 min |
| Jun 26, 8:26 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 49 min |
| Jun 26, 10:54 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 36 min |
| Jun 26, 11:54 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 51 min |
| Jun 27, 3:37 AM CDT | Flash Flood Warning | BMX | Tuscaloosa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.